Colorado, 2019

Flood in Colorado, June 27, 2019

June 27, 2019 · NWS GJT · 1 event in 1 county or zone

Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Rio Grande River. One women died after being swept into the dangerous water conditions in Pole Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Rio Grande River. One women died after being swept into the dangerous water conditions in Pole Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 27, 4:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 4:22 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
522 PM MDT Thu Jun 27 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 352 PM MDT Thu Jun 27 2019

Rinse and repeat forecast to what we experienced yesterday across
eastern Utah and western Colorado with warm, breezy conditions and
some passing fair weather cumulus clouds. Winds continue to be out
of the south-southwest this afternoon as the forecast area remains
situated between a trough of low pressure over the Pacific
Northwest and a ridge of high pressure over the Southern Plains.
This synoptic pattern will persist this evening and into Friday.
The difference tomorrow, however, will be the slight progression
east of the high pressure center during the afternoon and evening
hours. This will allow for the introduction of some subtropical
moisture across the south and along the Continental Divide, mostly
in the form of mid and high level clouds though high resolution
models are suggesting isolated showers and storms will be possible
over the higher terrain. This will inhibit some of the deeper
mixing that we've been seeing over the past few days and lead to a
slight uptick in minimum humidities. Therefore, the Red Flag
Warning was trimmed back for tomorrow across portions of southwest
Colorado. More information on that in the Fire Weather section
below. Daytime highs will still be several degrees above normal
with some areas, especially the lower elevations across southeast
Utah, seeing their highest readings of the year thus far. Friday
night will be mostly quiet with mild overnight lows and partly
clear skies.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM MDT Thu Jun 27 2019

Humidities will continue to recover through the weekend as
additional moisture is introduced into the region from the
southwest. Orographic showers and thunderstorms are expected each
afternoon and evening with the Continental Divide most favored for
activity. Sunday looks to be the best day for the lower elevations
to jump in on the action as a midlevel disturbance treks across
the region. Upper level flow will begin to shift to the west
early next week as high pressure attempts to rebuild over the Baja
region and portions of the southwestern U.S. Models show the
center of the high drifting west by midweek which should keep our
forecast area relatively dry. Further east, however, model
consensus differs considerably in regards to the development and
positioning of a trough of low pressure. The GFS favors a deeper
trough digging into the Midwest while the Euro is positioned
further northwest. The eventual outcome will influence the
intensity and location of the ridge axis so something to watch out
for over the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 515 PM MDT Thu Jun 27 2019

Breezy conditions will come to an end over the next hour or two
giving way to a tranquil and clear evening. Tomorrow, more of the
same with some gusty winds in the afternoon though they should be
a bit lighter than seen over the last few days. Even so, gusts of
20 to 25kts will be common. Expect a few high clouds to move
overhead but outside of the wind, no aviation concerns noted. VFR
conditions remain in place.

&&

.FIRE WEATHER...
Issued at 352 PM MDT Thu Jun 27 2019

Mostly sunny skies and above normal temperatures will cause stronger
winds aloft to mix to the surface during the afternoon and
evening hours today and on Friday. The combination of wind gusts
in excess of 30 mph and low relative humidity will result in
critical fire weather conditions for portions of east-central Utah
and southwest Colorado where fuels are dry. However, the
introduction of some moisture, generally in the form of increased
clouds, across the south will lessen the coverage of critical fire
weather conditions on Friday. Therefore, the Red Flag Warnings for
Friday were trimmed back with this afternoon's package to only
include Colorado Fire Weather Zone 290 and Utah Fire Zone 490.
Modest levels of moisture will stream northward into the region
late Friday evening into Saturday, reducing the critical fire
weather threat.

&&

.HYDROLOGY...
Issued at 352 PM MDT Thu Jun 27 2019

Recent snowfall has contributed to additional rises in river levels,
while warming temperatures over the last few days have also
accelerated snowmelt runoff in some areas. Warmer weather is
expected to continue through the weekend which will likely
contribute to additional rises by early next week. Water is still
running high and fast with minor lowland flooding possible this
weekend.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ203-207-290-
     292.

     Red Flag Warning from noon to 8 PM MDT Friday for COZ290.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ490.

     Red Flag Warning from noon to 8 PM MDT Friday for UTZ490.

&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGR
FIRE WEATHER...TGJT
HYDROLOGY...ERW
Hazardous weather outlook, Jun 27, 3:36 AM MST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Thu Jun 27 2019

COZ001>014-017>023-UTZ022>025-027>029-281045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Thu Jun 27 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Red Flag Warnings remain in effect for portions of southeast Utah
and southwest Colorado due to dry fuels, low humidity and breezy
southwest winds generating gusts to 25 to 30 MPH. Report fire
starts to police or fire authorities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry and windy weather will continue Friday with elevated fire
weather concerns continuing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 27, 3:40 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
06/27/2019  M45 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 DOUGLAS PASS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hinsdale

When
June 27, 7:00 PM MST to 8:00 PM MST
Where
Hinsdale County, 19.96 mi SSW of Lake City to 19.97 mi SSW of Lake City
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.766, -107.468

A woman was swept into Pole Creek while trying to cross the stream with her husband in a Jeep. She was missing for almost a month before her body was found along the Rio Grande River on July 25th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hinsdale2019-06-2764FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832432.